S.S. asks from Pleasant Grove, UT on October 08, 2009
Low Thyroid and Hair Loss
So just wondering...does anyone's hairbrush get hair in it after showering/brushing hair? How common is that?
It seemed like once I started on armour thyroid medication, my hair started doing that- after a month or two,(also when just brushing it.) After 3-4 months, it bothered me so much that I called the office and told them that it was happening, then again a month later saying it was still happening, and I thought it was because of the medication. Then, they called me back and said the Dr. said to stop the medication for one month and then come back in for a blood test. The Dr. didn't think it was because of the medication. But, it started happening once I took the medication. The pharmacist said he thought it was just coincidence because once your thyroid gets too low, that is a side effect-hair thinning. He thought that maybe it just got too low and it was timing. I can tell it is a little better since I stopped taking it, it doesn't feel as coarse and limp. But it is still happening, which is disturbing. (This never happened before I started taking thyroid.
just wondering if anyone else experiences this, and how much is normal?
Thanks in advance!
J.B. answers from Salt Lake City on October 09, 2009
Many of the people in my family have a thyroid problem. Hypothyroid just as you. One of the symptoms is thinning hair. I don't know what to tell you though-it sounds like more of the medication than anything. I have a huge problem with hair falling out. I have tons and tons and tons-I could keep going-of hair. However I lose what would be about 1/4 of most peoples hair daily. I don't know what it is, but at the same time I am okay with it because my hair is so thick already. When I am pregnant that is the only time I don't lose hair like crazy and it drives me nuts because my hair is too dang thick. Well good luck-hope you find the result to your problem.
H.C. answers from Denver on October 08, 2009
Sorry you are going through this. It is so normal and a very disturbing side effect from these drugs. I was expecting to lose my hair when I started taking Synthroid but never had a problem, maybe the Doctor can switch you to that one?
C.S. answers from Salt Lake City on October 09, 2009
After I had my first child I noticed that my hair was still falling out a lot. Finally when my son was five months old I had my thyroid checked and it was overactive. When I came back a few days later, it was underactive. Your thyroid can "burn itself out" which is probably what happened to mine, I think. Anyway, I would go in for another test and see if it is low or high. The nurses didn't seem to know which it was even though I was being given a prescrition for the problem, so be sure you know.
I'm sure you could go to the library or Google or go to Webmd.com and type in your symptoms. It does sound like a thyroid problem to me. Are you tired? I was extremely tired until my thyroid was balanced, but I am still tired most of the time, but that could be due to something else. Also, my skin was very dry. It's hard for me to lose weight, but maybe your thyroid is hyperactive. It is a lifelong problem though, just so you know. I don't know why your doctor would have you taking thyroid meds if he wasn't sure you had a thyroid problem. That could cause harm to your thyroid if you didn't need it. Don't be taking thyroid just to lose weight either, not that you are, but you should know that it would only cause problems.
S.W. answers from Pocatello on October 09, 2009
Hair loss can be related to so many things but this is definatly one of them, not actually taking the pills but NOT taking the pills. Hypothyroidism can definitely make your hair fall out and made mine fall out really bad. I still have bouts where my hair thins and then replenishes, its very hormonal. The problem with taking a pill everyday, yes it does level out the thyroid but it does not keep it at exactly where your body had it in the first place so it may not be where your levels were originally so they just do blood tests until you are at the level that is the average. Every person is different and maybe your hair liked to stay in your head with more or less thyroid hormone in your body, who knows. The point of all this is, the best solution is to just keep taking the pills because your thyroid performs so many functions in the body and is really very important and it needs to work for more than just thick lustrous hair. I have been on it now for over 10 years and go for blood draws every 3-6 months to make sure the dosing is still right. If you have had a baby recently that will also affect hair loss, the hormones from post pregnancy will make you lose hair but it will come back. Unfortunately my hair has never been the same since I found out about my hypothyroidism and yes I want my hair back to but I have accepted it as part of my body and as long as I am doing all that I can to keep my hair where it is then I don't stress over it too much. You can ask your doctor to play with the dosing if he/she is willing and see if it helps. There are also several different shampoos on the market that stimulate the hair folicles to thicken hair. I have tried a few and they work a bit but are quite costly and I am just not that into my hair to pay the price for them.
Best of luck.
S., Mom of 4
C.W. answers from Denver on October 09, 2009
It is a symptom of low thyroid, not the medicine. You may not have been on a high enough dose. It takes time for the hormone to get all the way through your body and for all the symptoms to go away. Also, were you waiting one hour between taking the medicine in the morning and eating? This is important for the medicine to work all the way. Also do not take iron or calcium supplements at the same time of day as the thyroid medicine or it will be cancelled out (this includes prenatal vitamins). Take vitamins at dinner and thyroid medicine in the morning. It can take a long time (maybe 6 months) to find the right dose and start feeling better. Do not take Synthroid or you will continue to feel slightly low thyroid forever (at least that's my experience).
A.F. answers from Provo on October 09, 2009
Mine falls out after having a baby. Have you had a baby with in the last year?
G.L. answers from Denver on October 09, 2009
I think it's low hormones. Did you just have a baby? Or did you just stop nursing? Things such as these can cause the hormone fluctuation that causes hair loss. I have been on Armour Thyroid for over 9 years and never experienced hair loss, with the exception of each time I had a baby. And that is completely normal. I experienced hair loss with both of my boys before my hypothyroidism/armour thyroid days too. It's a natural process & some of us experience it more thaan others. Take care! G
Just a side note: Synthroid is just that Synthetic thyroid. I was on that from my OBGYN before "finding" Armour. It is not a good option as your body does not readily absorb it because it is synthetic. Another great option if Armour becomes a little scarce (it's happened before :) is Naturethroid. The mom who suggested a full thyroid panel is right on target. I had to take T3, or T4 I can't remember which when I first started because I was lacking in that. And your thyroid needs all of those to function properly. I personally took it for just a few months before my body started producing it on it's own.
D.A. answers from Denver on October 08, 2009
It sounds like the Armour is working. It's REALLY hard to find right now! Did your Dr.do a Total T3? There is a great book by Dr. Brownstein MD you may want to check into.
His book says: Thyroid hormone production conversion of T4 to T3, as well as receptor function and recognition of thyroid hormones. Your Thyroid was under active, but you might have a hard time converting. You can supplement with Iodine. (you can even eat some seaweed)the recommended intake is anywhere from 10-20 mg a day. Plus, you can add Selenium, Manganese and Chromium. I had the same issue, I took Iodine Synergy and Thyroid Synergy from Designs for Health. It really worked for me and I notice a difference right away with those and the Armour. Here is a link to Dr. Brownsteins site his books are great.